Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


regimen change
Apr 9, 2006

I recently changed from combo therapy of crixivan and combivir to another combo of reyataz, norvir, epivir and viread. Are there any stats on the effectiveness of this treatment in patients that made the same switch after years on the earlier treatment and can I expect much if any regaining of lost bulk in my Legs and buttocks? And what side effects can be expected?

Response from Dr. Daar

All great questions. If Combivir and Crixivan were your first regimen and you were undetectable for some time then your chances of maintaining suppression on the new regimen should be very high. If you had a history of drug resistance and/or were not undetectable at the time of switch the answer is more complicated because it would require some information regarding your previous treatment history and drug resistance data. Needless to say, any time a change is made numbers need to be followed closely during the first months to make sure viral suppression is maintained.

There is data showing that people with fat loss in their legs on AZT, which is part of Combivir do experience slow improvement in the amount of fat over time when switched to viread. Obviously the response will vary from person to person and will be slow so may take time to notice. That being said, I would be optimistic that you will see some improvement with time.

With regards to side effects, everyone is different which is why you need to be monitored closely. The most common side effects with this regimen would be some mild nausea or loose stools with Norvir (ritonavir) which usually goes away on its own, and some increase in bilirubin from Reyataz (atazanavir). Most people don't notice the latter and it is only apparent on blood work. In contrast, occasionally some will notice their eyes turning yellow. Even if this occurs it is not dangerous and usually nothing needs to be done unless the yellow eyes persist and is bothersome. All of these side effects should be completely reversible if the medications are stopped. The only other thing to at least watch for (with your provider) is that rarely viread can cause some kidney problems. This is easily monitored for with blood work and occasionally examination of urine. I suspect you will tolerate this regimen and do great!

Best, Eric


Previous
New NNRTI for patience with previous non-nuke resistance?
Next
Viral Load Increase

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement